After Antidepressants: Persistent Sexual Dysfunction?

Jerry Kennard Health Pro
  • One of the known side effects of a class of antidepressants known as selective serotonin reuptake inhibitors is a lack of sex drive. Some of the better-known antidepressants in this class include citalopram, fluoxetine and sertraline, but there are more besides. What is less well known, and in some circles still debated as to its actual existence, is a condition referred to as Post-SSRI Sexual Dysfunction (PSSD).

     

    Largely considered to be a relatively uncommon condition the symptoms of PSSD have nevertheless attracted attention. Numbers of those considered to be affected are not known, and as many have stated, there are very many confounding issues that affect the sex lives of men and women. In men the symptoms of PSSD are said to include one or more symptoms ranging from decreased libido, difficulty in being aroused sexually, reduced or absent pleasure during orgasm to premature ejaculation. In women decreased libido may be associated with reduced vaginal lubrication, clitoral insensitivity and loss of response to sexual stimuli. Reports suggest that the condition can last anywhere from months to a permanent state.

    Add This Infographic to Your Website or Blog With This Code:

     

    Writing in the American Journal of Psychiatry in 2006, Richard Balon, M.D. cautioned clinicians not to get confused over the issues. Decreased sexual drive, he says, is a common feature of depression whereas delayed ejaculation and orgasm are not. Yet this presupposes that clinicians are (a) aware of the issues in the first place and (b) they are diligent enough to probe for this level of information and (c) there is some properly tested treatment that can be offered.

     

    The cause of PSSD has yet to be established but concerns over the long-term effects of SSRIs have been voiced for some time. Csoka and colleagues, for example, argue that patients must be told, “that in an unknown number of cases, the [sexual] side effects may not resolve with the cessation of medication, and could be potentially irreversible.”

     

    Because so little is known about PSSD there is little information or knowledge about best treatments - although Wellbutrin appears to have found favor with some clinicians. The problem stems in part from a lack of understanding about what SSRIs actually do. Patients are largely informed that the likely cause of their depression is a chemical imbalance, which SSRIs seek to correct. Unlike a whole variety of clinical tests that are able to reveal precise imbalances, there is no tool that that measures neurotransmitter levels. It follows that no measures are available to validate the assumption that SSRIs are correcting imbalances. Persistent sexual dysfunction following SSRIs may just as easily be due to the inhibitory effects of dopamine, but there’s no way of actually telling.

     

    At the moment we’re in a situation where a lack of clinical awareness, coupled with a lack of clinical research data, leaves people in limbo. Until greater some proper regard is given to the issue, people may want to consider whether accepting medication for mild-to-moderate levels of depression is the wisest course of action?

  •  

    Add This Infographic to Your Website or Blog With This Code:

    Sources:

    Balon, R., SSRI-Associated Sexual Dysfunction. American Journal of Psychiatry 2006; 163: 1504-1509.

     

    Csoka, A.B., Bahrick, A., Mehtonen, O.P., Persistent sexual dysfunction after discontinuation of selective serotonin reuptake inhibitors. Journal of Sexual Medicine 2008; 227-33.

Published On: June 03, 2013